MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01567.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician placed two smart coils in the target vessel using the microcatheter.While advancing the next smart coil in the hub of the microcatheter, the physician experienced resistance; therefore, the smart coil was removed.Subsequently, while advancing another smart coil in the hub of the microcatheter, the same issue occurred, the physician experienced resistance.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed offset coil winds on the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.During the functional test, the smart coil could not be advance within the introducer sheath from its returned position due to the offset coil winds.Further evaluation revealed kinks in the pusher assembly, and the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This damage was incidental to the reported complaint, and the root cause could not be determined.Evaluation of the second returned smart coil revealed offset coil winds on the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.During the functional test, the smart coil could not be advance within the introducer sheath from its returned position due to the offset coil winds.Further evaluation revealed kinks in the pusher assembly.This damage was incidental to the reported complaint and may have occurred during forceful advancement against resistance.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01567 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12188074
Report Number3005168196-2021-01566
Device Sequence Number1480314
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/01/2021
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF72607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/20/2021
Supplement Date Received by Manufacturer07/26/2021
Initial Report FDA Received Date07/19/2021
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005